FDA: Eating too much black licorice could land you in a hospital

FDA

DETROIT - The Food and Drug Administration is warning people not to eat too much black licorice this Halloween as it is possible to overdose on it.

If you're 40 or older, eating two ounces of black licorice a day for at least two weeks could earn you a hospital visit with an irregular heart rhythm or arrhythmia.

The FDA said black licorice contains the compound glycyrrhizin, which is a sweetening compound derived from licorice root. Glycrrhizin can cause potassium levels to fall. When potassium levels fall a person can experience abnormal heart rhythms, high blood pressure, swelling, lethargy and congestive heart failure.

FDA's Linda Katz said potassium levels usually return to normal with no permanent health problems when the person stops eating black licorice.

Click here if you want to read more.

Copyright 2019 by WDIV ClickOnDetroit - All rights reserved.